I don’t know how I missed this until now. If your doctor is trying to force you into a taper, you can let them know that the FDA warns against taking opioids away from pain patients without a medical reason and then only in a carefully planned extremely gradual taper.
The U.S. Food and Drug Administration (FDA) has received reports of serious harm in patients who are physically dependent on opioid pain medicines suddenly having these medicines discontinued or the dose rapidly decreased.
These include serious withdrawal symptoms, uncontrolled pain, psychological distress, and suicide.
While we continue to track this safety concern as part of our ongoing monitoring of risks associated with opioid pain medicines, we are requiring changes to the prescribing information for these medicines that are intended for use in the outpatient setting.
These changes will provide expanded guidance to health care professionals on how to safely decrease the dose in patients who are physically dependent on opioid pain medicines when the dose is to be decreased or the medicine is to be discontinued.
Rapid discontinuation can result in uncontrolled pain or withdrawal symptoms.
In turn, these symptoms can lead patients to seek other sources of opioid pain medicines, which may be confused with drug-seeking for abuse.
Many anti-opioid activists dispute this characterization, but this is because they don’t understand the power that chronic pain exerts over us and our lives.
It used to be called pseudo-addiction and it’s caused by inadequate pain treatment, something totally understandable to patients who live with constant pain.
Patients may attempt to treat their pain or withdrawal symptoms with illicit opioids, such as heroin, and other substances.
Health care professionals should not abruptly discontinue opioids in a patient who is physically dependent.
When you and your patient have agreed to taper the dose of opioid analgesic, consider a variety of factors, including the dose of the drug, the duration of treatment, the type of pain being treated, and the physical and psychological attributes of the patient.
Create a patient-specific plan to gradually taper the dose of the opioid and ensure ongoing monitoring and support, as needed, to avoid serious withdrawal symptoms, worsening of the patient’s pain, or psychological distress.
Patientstaking opioid pain medicines long-term should not suddenly stop taking your medicine…
Yet this is exactly what doctors are doing when they stop prescribing opioids for their patients because they are afraid of the DEA (a very rational fear).
…without first discussing with your health care professional a plan for how to slowly decrease the dose of the opioid and continue to manage your pain.
This is absolutely critical: if doctors want to stop prescribing opioids, they still have to continue to manage our pain.
This document is directly from FDA.gov, so anyone who is being force-tapered should be able to show it to their doctor to prove that such a move is NOT endorsed by our government – finally a rational step after years of damaging nonsense.
Contact your health care professional if you experience increased pain, withdrawal symptoms, changes in your mood, or thoughts of suicide.
It’s strange to read that they suddenly care if we “experience pain” since the message for so long has been we shouldn’t expect effective pain relief from opioids long term.
If opioids don’t work for chronic pain, how is it possible that when we stop taking them, we experience increased pain? Especially when some people “experience” so much increased pain without opioids that they prefer not to live and commit suicide.
Frequent follow-up with patients is important. Reassess the patient regularly to manage pain and withdrawal symptoms that emerge.
This is just silly because that’s exactly what “practicing medicine” is all about. When doctors simply stop prescribing without any other pain relieving treatment in place, it’s abandonment.
How is this not malpractice when a doctor simply refuses to continue treating a patient?
We are continuing to monitor this safety concern…
And we’re expected to believe this?
…and will update the public if we have new information.
They waited 3 years to address this “safety concern” which arose even before the CDC Guideline was released.
Because we are constantly monitoring the safety of opioid pain medicines,…
The only thing they are constantly monitoring is the milligrams of opioids prescribed by every single doctor for every single patient – a meaningless measure for medical care.
…we are also including new prescribing information on other side effects including central sleep apnea and drug interactions.
Additional Information for Health Care Professionals
- Do not abruptly discontinue opioid analgesics in patients physically dependent on opioids.
- Abrupt or inappropriately rapid discontinuation of opioids in patients who are physically dependent has been associated with serious withdrawal symptoms, uncontrolled pain, and suicide.
- It is important to ensure ongoing care of the patient and to agree on an appropriate tapering schedule and follow-up plan so that patient and provider goals and expectations are clear and realistic.
- When deciding how to discontinue or decrease therapy in an opioid-dependent patient, consider a variety of factors, including the dose of the opioid analgesic the patient has been taking, the duration of treatment, the type of pain being treated, and the physical and psychological attributes of the patient.
- There are no standard opioid tapering schedules that are suitable for all patients. A patient-specific plan should be used to taper the dose of the opioid gradually.
- In general, for patients who are physically dependent on opioids, taper by an increment of no more than 10 percent to 25 percent every 2 to 4 weeks. It may be necessary to provide the patient with lower dosage strengths to accomplish a successful taper.
- If the patient is experiencing increased pain or serious withdrawal symptoms, it may be necessary to pause the taper for a period of time, raise the opioid analgesic to the previous dose, and then once stable, proceed with a more gradual taper.
- When managing patients taking opioid analgesics, particularly those who have been treated for a long duration and/or with high doses for chronic pain, ensure that a multimodal approach to pain management, including mental health support (if needed), is in place prior to initiating an opioid analgesic taper.
- Frequent follow-up with patients is important. Reassess the patient regularly to manage pain and withdrawal symptoms that emerge.
Common withdrawal symptoms include:
Other symptoms also may develop, including:
- Joint pain
- Abdominal cramps
- Increased blood pressure or heart rate
- Increased breathing rate
Patients should also be monitored for suicidal thoughts, use of other substances, or any changes in mood.
When opioid analgesics are being discontinued due to a suspected substance use disorder, evaluate and treat the patient, or refer him/her for evaluation and treatment of the substance use disorder.
To help FDA track safety issues with medicines, report adverse events involving opioids or other medicines to the FDA MedWatch program.
For More Info
855-543-DRUG (3784) and press 4
Report a Serious Problem to MedWatch (previously posted: MedWatch Voluntary Reporting Form)